Illinois, 2009

Flooding in Illinois, May 3 to 30, 2009

May 3 to 30, 2009 · NWS PAH · 2 events in 2 counties and zones

Several rounds of heavy rain over much of the Wabash River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Wabash River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 2:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 3, 2:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SUN MAY 3 2009

.DISCUSSION...
LOOKS AS THOUGH THE WRITING MAY BE ON THE WALL THAT FLOODING
POTENTIAL OVER OUR FORECAST AREA IS BECOMING LESS AND LESS...THO THE
CHANCES OF RAIN WITHIN THE WATCH AREA REMAIN HIGH. CURRENT MCS OVER
THE ARKLATEX REGION HAS DONE A PRETTY FINE JOB SO FAR OF ROBBING ALL
OF THE ENERGY FROM ANY DEVELOPMENT FURTHER N/E. IN FACT...LATEST
SATELLITE TRENDS INDICATE FAIRLY RAPID CLOUD TOP WARMING OVER NC AND
NW ARKANSAS DURING THE PAST HOUR OR SO...AND LIGHTNING STRIKES IN
THAT REGION HAVE FALLEN OFF TO NEAR ZERO. STILL...THIS SYSTEM MAY BE
ABLE TO REGENERATE SOMEWHAT AS THE ARKLATEX MCS SHIFTS FURTHER
SOUTH. THUS...THERE IS STILL SOME POTENTIAL FOR SOME HEAVY RAIN
TODAY OVER SE MO INTO SRN IL AS THIS SYSTEM WORKS EAST AHEAD OF THE
MID LVL SHORT WAVE.

WITH THAT SAID...IT LOOKS AS THO THE 00Z GFS MAY BE OVERDONE WITH
ITS PRECIP THROUGH 12Z /7 AM/ THE MORNING OVER OUR SOUTH COUNTIES.
STILL...EXPECTING LOW LEVEL JET TO INTENSIFY /PER 03Z RUC/ JUST
SOUTH OF THE AREA THIS MORNING IN RESPONSE TO APPROACHING SHORT
WAVE. THIS MAY LEAD TO SHOWER/SCT STORM DEVELOPMENT NORTH OF THE SFC
FRONT IN THE NEXT FEW HOURS...MAINLY OVER FAR SE MO AND WRN KY.
COULD SEE A DECENT ROUND OF PRECIP WITH THIS AS A SFC LOW SCOOTS
EAST ALONG THE FRONT THIS MORNING. COULD THEN GET SOME DECENT
DEFORMATION TYPE PRECIP THIS EVENING NW OF THE SFC LOW IN EXTRM SE
MO AND WRN KY AS DEPICTED BY THE 06Z NAM. GFS AND ECMWF...HOWEVER...
DO NOT GIVE AS MUCH QPF THIS EVENING. ALL IN ALL..COULD SEE AN INCH
OR TWO IN SOME AREAS TODAY THROUGH THIS EVENING...BUT FLASH FLOOD
GUIDANCE IS NEAR 1.5 INCHES IN 1 HOUR MOST LOCATIONS.

SO...IN A NUTSHELL...THO THE ACTUAL FLOODING POTENTIAL HAS
DECREASED...WE DO NOT FEEL COMFORTABLE CANCELING THE WATCH OVER FAR
SE MO AND WRN KY DO WITH THE POTENTIAL FOR SOME HEAVY RAINS TO
OCCUR. WILL LIKELY LEAVE IT BE FOR NOW...AND REASSESS AS THE MORNING
PROGRESSES. MAY CONSIDER SHAVING A ROW OR TWO OFF THE NORTH THO.

AFTER A BRIEF REPRIEVE MON AND TUE...THERE MAY BE ANOTHER ROUND
OF SHWRS/TSTMS DURING MID WEEK ASSOCIATED WITH A LESS SLUGGISH
SHRTWV/COLD FRONT.

&&

.AVIATION...
RAIN WILL GRADUALLY OVERSPREAD THE TAF SITES THIS MORNING...WITH THE
LOWEST CIGS GENERALLY OVER THE KPAH/KCGI AREAS SOUTH AND EAST. THESE
LOW CEILINGS ARE ON THE NORTH SIDE OF A WARM FRONT OVER TENNESSEE.
AS A LOW PRESSURE WAVE MOVES EAST ALONG THE FRONT...THERE MAY BE
SOME FURTHER REDUCTION IN CIGS AS HEAVIER PRECIP ARRIVES. TO THE
NORTH AND EAST...RAIN WILL CAUSE SOME LOWERING OF CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
     STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALEXANDER-GALLATIN-
     HARDIN-JOHNSON-MASSAC-POPE-PULASKI-SALINE-UNION IL-
     WILLIAMSON.

IN...NONE.

&&

MEFFERT/MY
Hazardous weather outlook, May 3, 4:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
525 AM CDT SUN MAY 3 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
525 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH CONTINUES THROUGH 7 AM MONDAY FOR AREAS
GENERALLY SOUTH OF A LINE EXTENDING FROM OWENSBORO KENTUCKY TO
MARION ILLINOIS TO VAN BUREN MISSOURI. ADDITIONAL ROUNDS OF
SHOWERS AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
OVER EXTREME SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND
MUCH OF WESTERN KENTUCKY. THUNDERSTORMS DURING THIS PERIOD ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS
FOR DETAILS ON RIVER FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR MUCH OF THE REGION
TUESDAY NIGHT THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THIS PERIOD...AND LOCALLY HEAVY RAINFALL WILL
ONCE AGAIN BE A POSSIBILITY.

PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS
OF HEAVY RAINFALL...AND ESPECIALLY FLOODING PROBLEMS WOULD BE
GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
May 3, 6:00 AM CST to May 29, 5:00 PM CST
Where
Wabash County, 1.47 mi E of Mt Carmel to 2.14 mi ENE of Mt Carmel
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.423, -87.743

Moderate flooding of the Wabash River occurred for most of the month. At the Mt. Carmel gage, where flood stage is 19 feet, the river crested at 26.78 feet on the 22nd. Numerous local river roads were flooded. Extensive agricultural flooding was in progress in areas not protected by levees. Three Illinois township roads south of Illinois 1 between Keensburg and Grayville were flooded for a total of 10 miles. Access to oil fields in the Keensburg and Grayville areas was blocked by high water.

Flood, White

When
May 4, 5:00 PM CST to May 30, 9:00 PM CST
Where
White County, 1.29 mi E of Maunie to Maunie
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.032, -88.026

Minor flooding of the Wabash River occurred for most of the month. At the New Harmony, Indiana gage, where flood stage is 15 feet, the river crested at 18.65 feet on the 24th. Low ground was flooded along the river, including agricultural fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166184, 166185.